Item #28688 A Symmetrical Notation for Numbers [offprint with blue wrappers]. Claude E. Shannon, Elwood.
A Symmetrical Notation for Numbers [offprint with blue wrappers]
A Symmetrical Notation for Numbers [offprint with blue wrappers]

A Symmetrical Notation for Numbers [offprint with blue wrappers]

[Menasha, Wis., and Providence, R. I.]: [American Mathematical Society] February 1950. 90-93 pages. 10 x 7 1/8 inches. Publisher's original printed blue wrappers. Stapled. Near Fine. Wraps. [28688]

The American Mathematical Monthly first published this article in Vol 57, (Feb. 1950), pp 90-93. We offer here the original offprint issue with the original blue printed wrappers.

While we don't understand the mathematics here, one comment is fun: "If we were using this notation, department stores would find it much more difficult to camouflage the price of goods with $.98 labels." The typescript carbon in Shannon's files finishes there. But the final paper [as offered here] includes additional material, including a final paragraph explaining one reason for this notation:

"Symmetrical notation offers attractive possibilities for general-purpose computing machines of the electronic or relay types. In these machines, it is possible to perform the calculations in any desired scale and only translate to the scale ten at input and output. The use of asymmetrical notation simplifies many of the circuits required to take care of signs in addition and subtraction, and to properly round off numbers." (p.93)

"At the close of the decade, the [American Mathematical] Monthly published a beautiful, long paper by Andre Weil called the Future of Mathematics. It also published a short note in computer science by Claude Shannon called "A Symmetrical Notation for Numbers." Both papers foretold the future of mathematics." (Ewing, p. 134)

PROVENANCE: The personal files of Claude E. Shannon (unmarked). There were multiple examples of this item in Shannon's files.

Sloane and Wyner, "Claude Elwood Shannon Collected Papers," #57
Ewing, John H., "A Century of Mathematics : Through the Eyes of the Monthly", p.134, 201-204.

Price: $100.00